[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 7, 1983

`Bolus' Injections of Lidocaine

Author Affiliations

University of Illinois College of Medicine Chicago

JAMA. 1983;249(1):20. doi:10.1001/jama.1983.03330250016012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The recent letter of Dr Miller (1982;248:831) justifiably sounded the alarm about the misleading and dangerous slang in medicine, ie, the intravenous (IV) "bolus" injection. Although the initial saturating dose of many drugs should be given within a short time period to attain efficacy (eg, contrast materials or antiarrhythmics), one is limited to a certain safe speed, since all drugs given IV have to pass through the heart and, therefore, may cause serious side effects—arrhythmias, cardiac depression, and/or death. The letter of Antonelli and Bloch (1982; 248:827) verified sinus standstill after lidocaine hydrochloride administration that was given in a bolus injection of 50 mg/51 kg, or 1 mg/kg, as recommended. However, one dimension, the time of injection was not reported. During the past two decades, I collected a dozen cases of sinus standstill after bolus injections of lidocaine. Several patients required external and internal cardiac massage, and

×